MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON CLAREON PANOPTIX TRIFOCAL UV ABSORBING INTRAOCULAR LENS; LENS, MULTIFOCAL INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON CLAREON PANOPTIX TRIFOCAL UV ABSORBING INTRAOCULAR LENS; LENS, MULTIFOCAL INTRAOCULAR
Model Number CCWTT0
Medical Device Problem Codes Break (1069); Failure to Fold (1255)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2025
Type of Reportable Event Malfunction
Event or Problem Description
A facility representative reported that during an intraocular lens (iol) implant procedure, haptic was broken.Additional information received stating that lens folded during insertion and haptic broke.The lens was not inserted, cartridge was partially inserted then insertion process was immediately aborted.The procedure was completed on same day by using unspecified replacement iol.There was no patient harm.In the surgeon¿s opinion, loading or folding the lens contributed to the event.
 
Additional Manufacturer Narrative
The lens was returned posterior surface up in the lens case.Viscoelastic was observed on the lens.Both haptics were folded in over the anterior optic surface.One haptic was cracked in the outer gusset area.The optic was cracked at the optic/haptic junction (inner gusset).The optic also had a small crack on the edge.The lens was cleaned with klrp for further evaluation.The optic was also scratched near the cracks at the optic/haptic junction.Small cracks are observed on the opposite side of the optic, which appear to have been caused by an instrument used to grasp the lens.The used company iii (d) cartridge was returned.Viscoelastic was observed in the cartridge.The nozzle and tip had a large aneurysm on the bottom.The tip also had a large aneurysm on the left side.The top of the nozzle had a small scrape mark.The cartridge had evidence of placement into a handpiece.The used company iii (d) cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.The used company iii (d) cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.Complaint history and product history records were reviewed, and documentation indicated the product met release criteria.A qualified cartridge and viscoelastic were indicated.It is unknown if a qualified handpiece was used.One haptic was cracked in the outer gusset area.The optic was also cracked at the optic/haptic junction (inner gusset).The observed damage was similar to damage caused by a plunger override.The returned cartridge had extensive damage.The large aneurysm on the bottom of the nozzle and tip and the large aneurysm on the left side of the tip would indicate the lens/plunger were not in acceptable position for advancement.The damage on the bottom of the nozzle started in the thick wall cone area.Unusually high internal forces would be needed to create damage in this area.The two distinct areas of damage would indicate a progressive change that occurred as the lens was advanced.This type of damage may occur if the lens/plunger are not positioned correctly for advancement.The instructions for use (ifu) instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ophthalmic viscosurgical devices (ovd)-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately half turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The lens was returned posterior surface up in the lens case.Viscoelastic was observed on the lens.Both haptics were folded in over the anterior optic surface.One haptic was cracked in the outer gusset area.The optic was cracked at the optic/haptic junction (inner gusset).The optic also had a small crack on the edge.The lens was cleaned with klrp for further evaluation.The optic was also scratched near the cracks at the optic/haptic junction.Small cracks are observed on the opposite side of the optic, which appear to have been caused by an instrument used to grasp the lens.The used company iii (d) cartridge was returned.Viscoelastic was observed in the cartridge.The nozzle and tip had a large aneurysm on the bottom.The tip also had a large aneurysm on the left side.The top of the nozzle had a small scrape mark.The cartridge had evidence of placement into a handpiece.The used company iii (d) cartridge was cleaned for further evaluation.Topcoat dye stain testing was conducted with acceptable results.The used company iii (d) cartridge was cleaned for further evaluation.Topcoat dye stain testing was conducted with acceptable results.Complaint history and product history records were reviewed, and documentation indicated the product met release criteria.A qualified cartridge and viscoelastic were indicated.It is unknown if a qualified handpiece was used.The root cause for the damage appeared to be related to failure to follow the instructions for use (ifu).One haptic was cracked in the outer gusset area.The optic was also cracked at the optic/haptic junction (inner gusset).The observed damage was similar to damage caused by a plunger override.The returned cartridge had extensive damage.The large aneurysm on the bottom of the nozzle and tip and the large aneurysm on the left side of the tip would indicate the lens/plunger were not in acceptable position for advancement.The damage on the bottom of the nozzle started in the thick wall cone area.Unusually high internal forces would be needed to create damage in this area.The two distinct areas of damage would indicate a progressive change that occurred as the lens was advanced.This type of damage may occur if the lens/plunger are not positioned correctly for advancement.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ophthalmic viscosurgical devices (ovd)-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately half turn to engage the threads and then stop.The intraocular lens (iol) will now be in the dwell position.Inspect to ensure the plunger is behind the optic.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON PANOPTIX TRIFOCAL UV ABSORBING INTRAOCULAR LENS
Common Device Name
LENS, MULTIFOCAL INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21469839
Report Number1119421-2025-00545
Device Sequence Number8658935
Product Code MFK
UDI-Device Identifier00380652413695
UDI-Public(01)00380652413695(17)260917(11)220919(10)15486725
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/17/2026
Device Model NumberCCWTT0
Device Catalogue NumberCCWTT0.225
Device Lot Number15486725
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/01/2025
Supplement Date Received by Manufacturer03/13/2025
Initial Report FDA Received Date02/26/2025
Supplement Report FDA Received Date04/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/19/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DISCOVISC OPHTHALMIC VISCOSURGICAL DEVICE; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; REPLACEMENT LENS: UNSPECIFIED IOL; UNSPECIFIED FORCEPS; UNSPECIFIED INJECTOR
Patient Age80 YR
Patient SexMale